Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 545, NWS Jackson, MS

July 11, 2001Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2001, 5:19 PM CDT for Rankin County, Mississippi. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 5:19 PM CDT (22:19 UTC)
Expired
Jul 11, 2001, 5:45 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:20 PM CDTHail 0.75Florence, MS
Jul 11, 5:40 PM CDTThunderstorm WindFlorence, MSSeveral trees and powerlines were blown down between Richland and Florence.
Jul 11, 5:40 PM CDTHail 0.75Florence, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 112221
SVRJAN

MSC121-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 545 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FLORENCE...OR ABOUT 3 MILES SOUTH OF
  RICHLAND...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SOUTHWEST RANKIN COUNTY SOUTH OF 
  THE FLORENCE AREA

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES FELL IN FLORENCE AT 517 zPM REPORTED BY 
RANKIN EOC.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:52 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 11, 3:52 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED JUL 11 2001

AIR MASS CONTINUES TO BE HOT AND UNSTABLE WITH UPPER RIDGE CENTERED
JUST TO THE WEST. SMALL SCALE BOUNDARY INTERACTIONS PRODUCING
SCATTERED CONVECTION THIS AFTERNOON. SATELLITE PIX SHOW SHORTWAVE
APPROACHING FROM MO RAPIDLY FALLING APART. HOWEVER...THUNDERSTORM
COMPLEX HAS DEVELOPED WRN TN INTO NE MS. THIS HAS HELD TOGETHER
PRETTY WELL SO FAR AND WILL POSE A THREAT OF CONTINUED CONVECTION
OVER NERN FORECAST AREA ZONES. WILL KEEP BEST CHANCE OF PRECIP FOR
AREA OVER NE ZONES FOR TONIGHT. CONVECTION NOTED OVER OTHER AREAS
SHOULD DECREASE SIGNIFICANTLY SOON AFTER DARK. CONVECTION NE MS
SHOWS POSSIBILITY OF DEVELOPING MCS THAT COULD AFFECT NRN MS
OVERNIGHT.

ETA MODEL HAS BEEN WEAKER ON SHORTWAVES AND SURFACE BOUNDARY
DEVELOPMENT LAST FEW RUNS AND HAS LOOKED BETTER THAT OTHER MODELS.
REMNANTS OF SHORTWAVE UPSTREAM PROGGED TO PUSH INTO NE MS OVERNIGHT
AND CONTINUE TO WEAKEN AS IT MOVES SWD THURSDAY. DYNAMICS LOOK
RELATIVELY WEAK FOR THURSDAY AFTERNOON. WILL KEEP AT LEAST SLIGHT
CHANCE POPS FOR THURSDAY DUE TO AIR MASS INSTABILITY AND WARM
AFTERNOON TEMPS.

MODELS INDICATE THAT NEXT SHORTWAVE PUSHING SWD IN NLY FLOW ALOFT
THURSDAY NIGHT AND FRIDAY TO BE SIGNIFICANTLY STRONGER. GOOD
INCREASE IN MEAN RH FIELD ALSO NOTED. ASSOCIATED SURFACE BOUNDARY TO
SHIFT SWD BUT LOOKS WEAK AT THIS TIME WITH LIMITED LOW LEVEL
CONVERGENCE. HOWEVER...DECREASING SURFACE DEWPOINTS AND DRIER MEAN
RH FIELD SEEN TO REAR OF BOUNDARY FRIDAY NIGHT AS A SURFACE HIGH
EDGES SWD IN ITS WAKE.

TEMPERATURES FORECAST TO BE COOLER STARTING FRIDAY AS NEXT SYSTEM
ROLLS THROUGH AND LOW LEVEL COLD ADVECTION STARTS. MOS TEMPS RANGING
FROM THE MID 80S TO LOWER 90S FOR FRIDAY AFTERNOON WITH COOLER TEMPS
INDICATED INTO THE WEEKEND. UPPER RIDGE RECOVERING BY MONDAY AND
TEMPERATURES AGAIN ON THE RISE. Y

PRELIM NUMBERS...
JAN 079/095 074/089 2345
MEI 073/094 073/089 2344

.JAN...
MS...HEAT ADVISORY THROUGH THU WRN ZONES
LA...HEAT ADVISORY THROUGH THU
AR...HEAT ADVISORY THROUGH THU

In the hours before

Special weather statement, Jul 11, 1:04 PM CDT, 4 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CDT WED JUL 11 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
INTO THIS EVENING...WITH ENOUGH INSTABILITY IN PLACE FOR A FEW OF
THESE THUNDERSTORMS TO BECOME SEVER. AN OUTFLOW BOUNDARY
STRETCHING ACROSS CENTRAL AND SOUTHEAST MISSISSIPPI WILL PROVIDE
THE FOCUS FOR THE BEST CHANCES FOR SEVERE WEATHER ACROSS THESE
AREAS. DAMAGING WINDS GUSTING TO 60 MPH AND HAIL TO THE SIZE OF
DIMES ARE THE PRIMARY THREATS.

ACTIVATION OF STORM SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD
NOT BE NECESSARY THROUGH TONIGHT.

...SEASONAL THREATS...
HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE DANGEROUS HEAT
INDEX VALUES OF AROUND 105 DEGREES THIS AFTERNOON...ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI.

IF YOU MUST WORK OUTDOORS...TRY TO DO YOUR WORK DURING THE EARLY
MORNING OR LATE EVENING HOURS. DRINK PLENTY OF WATER...AND GET IN
THE SHADE AS OFTEN AS POSSIBLE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDEvS THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:05 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence25 min
Jul 11, 3:20 PM CDTSevere Thunderstorm WarningJANLamar25 min
Jul 11, 5:22 PM CDTSevere Thunderstorm WarningJANLincoln23 min
Jul 11, 5:29 PM CDTSevere Thunderstorm WarningJANClay31 min
Jul 11, 5:47 PM CDTSevere Thunderstorm WarningJANOktibbeha, Webster28 min
Jul 11, 6:12 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln33 min
Jul 11, 6:21 PM CDTFlash Flood WarningJANRankin69 min
Jul 11, 6:34 PM CDTSevere Thunderstorm WarningJANWinston41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.